Affordable Access

Neuroleptic malignant syndrome induced by atypical neuroleptics and responsive to lorazepam

Neuropsychiatric Disease and Treatment
Dove Medical Press
Publication Date
  • Case Reports
  • Medicine


Objective The authors report three cases of neuroleptic malignant syndrome (NMS) induced by atypical antipsychotics (olanzapine and clozapine) which showed classic features of NMS including muscular rigidity and prominent fever. Method Case reports. Results A 66-year-old man with dementia and alcohol abuse developed NMS while on olanzapine for agitation and combativeness. A 62-year-old man with schizophrenia developed NMS 6 days after starting clozapine. A 43-year-old man with bipolar disorder developed NMS 14 days after starting clozapine. All three cases showed classic features of NMS including muscular rigidity and fever. Resolution of fever and muscular rigidity occurred within 72 hours with discontinuation of neuroleptics, supportive care, and lorazepam. The NMS rating scale reflected daily clinical improvement. Conclusion Classic NMS characterized by muscular rigidity and prominent fever may occur with atypical neuroleptics. Our cases suggest recovery from NMS associated with atypical neuroleptics may be hastened by lorazepam, as was previously reported for NMS from typical neuroleptics. Also, the NMS rating scale was sensitive to clinical improvement.

There are no comments yet on this publication. Be the first to share your thoughts.